Alert archive / Minnesota / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 192, NWS Grand Forks, ND

August 14, 2008Marshall County, Minnesota; Walsh County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 14, 2008, 6:24 PM CDT for Marshall County, Minnesota; Walsh County, North Dakota. It was in force for 36 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 14, 2008, 6:24 PM CDT (23:24 UTC)
Expired
Aug 14, 2008, 7:00 PM CDT
In force
36 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon

Counties Marshall County, MN, Walsh County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 108 km from the middle of the area, began a volume at 23:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 14, 6:30 PM CDTTSTM WND DMG7 S Drayton, ND5 INCH TREE BRANCHES DOWN.
Aug 14, 6:45 PM CDTTSTM WND DMG9 Wnw Stephen, MNA FEW LARGE HAIL AND VERY STRONG WINDS FLATTENED CROPS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 11.4 hours before the alert went out and 282 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2008-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2008-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1113 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-43 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 142324
SVRFGF
MNC089-NDC099-150000-
/O.NEW.KFGF.SV.W.0192.080814T2324Z-080815T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
624 PM CDT THU AUG 14 2008

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN WALSH COUNTY IN NORTHEAST NORTH DAKOTA...
  NORTHWESTERN MARSHALL COUNTY IN NORTHWEST MINNESOTA...

* UNTIL 700 PM CDT

* AT 622 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THE
  STORM WAS LOCATED 3 MILES SOUTHEAST OF HERRICK...OR 11 MILES
  NORTHEAST OF GRAFTON...MOVING TO THE NORTHEAST AT 8 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HERRICK AT 635 PM CDT...

  INTERSTATE 29 BETWEEN MILE MARKER 181 AROUND 630 PM CDT...
  AND MILE MARKER 185 AROUND 655 PM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4836 9713 4844 9737 4855 9732 4854 9716
      4854 9715 4854 9699 4854 9698 4854 9694
TIME...MOT...LOC 2324Z 207DEG 7KT 4848 9719

$$
SPEICHER
2 follow-up statements
000 
WWUS53 KFGF 142339
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
639 PM CDT THU AUG 14 2008

MNC089-NDC099-150000-
/O.CON.KFGF.SV.W.0192.000000T0000Z-080815T0000Z/
MARSHALL MN-WALSH ND-
639 PM CDT THU AUG 14 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR NORTHWESTERN MARSHALL AND NORTHEASTERN WALSH COUNTIES...

AT 635 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THE STORM
WAS LOCATED 5 MILES SOUTHEAST OF HERRICK...OR 12 MILES EAST OF
GRAFTON...MOVING TO THE NORTHEAST AT 7 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL NORTHWESTERN MARSHALL COUNTY AT 650 PM CDT

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4836 9713 4844 9737 4855 9732 4854 9716
      4854 9715 4854 9699 4854 9698 4854 9694
TIME...MOT...LOC 2339Z 230DEG 6KT 4847 9714

$$

PS/JK
000 
WWUS53 KFGF 142354
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
654 PM CDT THU AUG 14 2008

MNC089-NDC099-150004-
/O.EXP.KFGF.SV.W.0192.000000T0000Z-080815T0000Z/
MARSHALL MN-WALSH ND-
654 PM CDT THU AUG 14 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MARSHALL AND
NORTHEASTERN WALSH COUNTIES WILL EXPIRE AT 700 PM CDT...

AT 649 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM LOCATED 5 MILES SOUTHEAST OF HERRICK...OR 14 MILES EAST
OF GRAFTON...MOVING TO THE NORTHEAST AT 7 MPH.

THE THUNDERSTORM HAS WEAKENED AND WAS NO LONGER CONSIDERED SEVERE. SO
THE WARNING WILL BE ALLOWED TO EXPIRE AT 700 PM CDT. 

LAT...LON 4836 9713 4844 9737 4855 9732 4854 9716
      4854 9715 4854 9699 4854 9698 4854 9694
TIME...MOT...LOC 2354Z 230DEG 6KT 4849 9711

$$
SPEICHER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 2:48 PM CDT, 3 hours 36 minutes earlier.

Area forecast discussion, Aug 14, 2:48 PM CDT, 3 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
248 PM CDT THU AUG 14 2008

.SHORT TERM...
MAIN CONCERN THIS EVENING IS CONVECTION. SO FAR NOT TOO MUCH GOING
ON WITH ISOLD CELLS MOVING JUST EAST OF THE RED RIVER...WITH ONE
AREA NEAR MOORHEAD AND THE OTHER NEAR HALLOCK. THE ACTIVITY IN THE
NORTH WAS MOVING SLOWLY NORTHWARD WHILE THE ACTIVITY IN THE
SOUTHERN VALLEY WAS MOVING SLOWLY EAST. CORES OF THESE STORMS ARE
VERY SMALL AND THUS HEAVY RAINFALL VERY LIMITED AND VERY BRIEF.

SFC MAP STILL SHOWS WEAK INVERTED TROUGH IN PLACE FROM NEAR
HALLOCK TO JUST WEST OF GRAN DFORKS THEN TO NEAR LISBON THEN TO
LOW PRESSURE NR HURON SD AMD MITCHELL SD. THE UPPER LOW WAS MOVING
SOUTHWARD THRU ERN MT WITH MOST OF ITS CONVECTION ON THE SOUTH
SIDE OF THE SYSTEM OVER SE MT INTO NE WY/NW SD. RUC STILL HANDLING
POOL OF HIGHER DEW PTS IN THE LOW TO MID 60S ALONG THE SFC TROUGH
IN THE VALLEY BETTER THAN 12Z NAM AND GFS.

FOR LATE AFTN AND EARLY EVENING...WITH TROUGH AND WEAK SFC
CONVERGENCE IN THE VALLEY WILL MAINTAIN IDEA OF SCT CONVECTION AND
FROM RADAR AND SATELLITE BEST AREA WOULD BE FROM THE IMMEDIATE RED
RIVER EASTWARD ABOUT 40-50 MILES TO NR ROX-TVF-FSE-FFM AREAS.
FARTHER EAST TOWARD BEMIDJI DRIER AIR FROM HIGH PRESSURE IN
ONTARIO IS FEEDING IN AND TO THE WEST OF THE VALLEY DRIER AIR ON
BACKSIDE OF TROUGH IS IN PLACE.

EXPECT CONVECTION TO DIE OFF SLOWLY RIGHT NEAR TROUGH TONIGHT BY
06Z...AS UPPER LOW MOVES SOUTH TOWARD NE WYOMING AND ASSOC SFC LOW
IN SRN SD CONTINUES TO MOVE SOUTH. ALSO WINDS WILL DIMINISH TO
NEAR CALM AFTER MIDNIGHT MAKING SFC CONVERGENCE MINIMAL. SOME
CONCEN FOR PATCHY FOG LATE TONIGHT IN OVER PARTS OF MINNESOTA TREE
COUNTRY AS LIGHT WINDS AND MAINLY CLEAR SKY IN THAT AREA ALLOW FOR
MAX RADITIONAL COOLING AND LESS LOW LEVEL MIXING.

FOR FRIDAY...HIGH PRESSURE IN ONTARIO WILL SLIDE SOUTH TOWARD NRN
MINNESOTA PUSHING MORE STABLE AND SLIGHTLY LOWER DEW PT AIRMASS
INTO THE AREA. A 500 MB UPPER RIDGE WILL BUILD TO THE NORTH OF THE
UPPER LOW THIS WEEKEND OVER SRN CANADA AND THE NRN PLAINS WHILE
THE SFC HIGH SLIPS SOUTHEAST THROUGH THE SOUTHERN GREAT LAKES.
SUNNY SKIES WILL BE THE RULE THIS WEEKEND WITH WARMING
TEMPERATURES BY SUNDAY TO ABOVE NORMAL LEVELS AS THE RIDGE ALOFT
SUPRESSES MUCH CLOUD DEVELOPMENT AND DEW PTS REMAIN REALTIVELY LOW.

.LONG TERM (SUN-THU)...
MODELS INITIALIZED WELL AND ARE IN GENERAL AGREEMENT...SO WILL GO
WITH A BLENDED SOLUTION ATTM. MODELS SHOW A FAIRLY STAGNANT PATTERN
INITIALLY AS THE MEAN UPPER LEVEL RIDGE IS IN PLACE OVER THE HIGH
PLAINS. CORRESPONDING SFC RIDGE WILL REMAIN IN PLACE RESULTING IN
SCATTERED SKIES AND WARM TEMPERATURES. THE UPPER RIDGE IS EXPECTED
TO SLOWLY SHIFT EAST BY DAY 6 WITH A SFC LOW DEVELOPING OVER THE
HIGH PLAINS AND MOVING EAST. LOOKING FOR SOUTHERLY FLOW AT THE SFC
BEHIND RETREATING HIGH PRESSURE INCREASING TEMPS AND MOISTURE AHEAD
OF THE LOW. UPPER LEVEL ENERGY WILL SHIFT OVER THE AREA IN SW FLOW
ALOFT BRINGING A CHANCE FOR SHOWERS/TSTMS BY THE END OF PERIOD.
OTHERWISE...NO SIGNIFICANT CHANGES ARE ANTICIPATED ATTM.

&&

.AVIATION...
VFR CONDITIONS WITH SPOTTY MVFR EARLY IN THE PERIOD ASSOCIATED WITH
SHOWERS/TSTMS COINCIDING WITH SFC TROF/SOLAR HEATING OVER THE RED
RIVER VALLEY. WINDS MAY BE ERRATIC IN VCNTY OF STRONGER STORMS.

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

RIDDLE/HOPKINS
Hazardous weather outlook, Aug 14, 5:17 AM CDT, 13 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
517 AM CDT THU AUG 14 2008

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-151030-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
517 AM CDT THU AUG 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE TODAY ACROSS ALL OF EASTERN NORTH
DAKOTA AND WESTERN MINNESOTA. SOME STORMS MAY PRODUCE LOCALLY
HEAVY RAIN...MAINLY ALONG AND WEST OF THE RED RIVER VALLEY THIS
AFTERNOON AND EVENING. THE STRONGER STORMS MAY PRODUCE SMALL
HAIL...BUT SEVERE WEATHER IS NOT EXPECTED. A SLOW MOVING UPPER
LEVEL DISTURBANCE WILL CAUSE THUNDERSTORMS TO DEVELOP BY THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME...ALTHOUGH THERE IS
THE CHANCE FOR THUNDERSTORMS WEDNESDAY IN WEST CENTRAL AND NORTHWEST
MINNESOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

DK

In the hours before

Local storm report, Aug 14, 3:59 PM CDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
359 PM CDT THU AUG 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0354 PM     HAIL             FARGO                   46.88N 96.82W
08/14/2008  E1.00 INCH       CASS               ND   LAW ENFORCEMENT

            REPORTED BY CASS COUNTY DEPUTY AT 19AV N AND I-29.

&&

WBARRETT
Local storm report, Aug 14, 6:03 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
603 PM CDT THU AUG 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             5 NE ROTHSAY            46.53N 96.21W
08/14/2008  M0.88 INCH       OTTER TAIL         MN   LAW ENFORCEMENT

&&

HOPPES

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 3:53 PM CDTSevere Thunderstorm WarningFGFClay28 min
Aug 14, 4:56 PM CDTSevere Thunderstorm WarningFGFOtter Tail, Wilkin34 min
Aug 14, 5:22 PM CDTSevere Thunderstorm WarningFGFGrant, Otter Tail23 min
Aug 14, 5:13 PM CDTSevere Thunderstorm WarningFGFPembina, Walsh32 min
Aug 14, 5:20 PM CDTTornado WarningFGFRansom25 min
Aug 14, 5:40 PM CDTSevere Thunderstorm WarningFGFPembina, Walsh10 min
Aug 14, 5:42 PM CDTTornado WarningFGFRansom33 min
Aug 14, 6:31 PM CDTTornado WarningFGFBarnes, Steele29 min
Aug 14, 6:53 PM CDTSevere Thunderstorm WarningFGFBarnes37 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2008Severe Thunderstorm Warnings in North Dakota, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.